Undefined Liver Failure Linked to Acetaminophen
Acetaminophen toxicity may be responsible for some cases of unspecified liver failure
MONDAY, Feb. 14 (HealthDay News) -- Patients with acute liver failure (ALF) from an uncertain cause have a relatively high prevalence of unrecognized acetaminophen toxicity, according to a study published in the February issue of Hepatology.
Niraj Khandelwal, M.D., from the University of Texas Southwestern Medical Center in Dallas, and colleagues compared sera from 110 subjects enrolled in the Acute Liver Failure Study Group with indeterminate ALF, including 199 patients with probable or definite acetaminophen-induced liver failure. The presence and quantity of acetaminophen-cysteine adducts was assessed; an adduct concentration greater than or equal to 1.0 nmol per mL of serum indicated acetaminophen overdose.
The investigators found that 18 percent of the 110 indeterminate cases had assay volumes greater than or equal to 1.0 nmol per mL with an average of 9.2 nmol per mL, compared with 94.5 percent with an assay concentration greater than or equal to 1.0 nmol per mL among positive controls. Subjects with elevated adduct levels were likely to be women and to have elevated aminotransferase and low bilirubin levels.
"The present study suggests that all patients presenting with rapid-onset ALF for which an etiology cannot be determined should be considered potential acetaminophen cases," the authors write.
Several authors disclosed financial relationships with the pharmaceutical and medical device industries, including one author who is part owner of Acetaminophen Toxicity Diagnostics.